PDA

View Full Version : Found out what is wrong with my muscle atrophy



Linda From Australia
07-22-2011, 03:11 AM
I just came back from the new specialist my rheumy sent me to. He says I have Lupus, Scleroderma and Dermatomyositis.
I have been put on 50mg Prednisolone for 2 weeks, if I feel better I am to cut it down to 25mg and he wants to seem me again in 3 weeks time. He also mentioned that he needs to add more medication so I can cut down on the steroids ... and he is thinking of making some changes instead of Plaquenil. I didn’t think of asking him what he is thinking of doing - I was just in shock when he said those magical words "50mg Prednisolone"

I am really looking forward to seeing how much better I will be feeling by the time the kids come back to school next Wednesday. Just think, I may be pain free for the beginning of school - WOW won’t that be WONDERFUL!!! However, I might be walking around like a zombie though because of the lack of sleep!!!

How do I change the title? It should read: Found out why I have muscle atrophy - Not what i actually wrote - grrr

lovedbyHim
07-22-2011, 03:20 AM
Gosh Linda I'm sorry to hear about the meds. It's the unknown side affects that haunt us. I'm glad you have answers however as to what it is. This journey sure gets old sometimes. I hope & pray the meds do wonders with few side affects. (((hugs)))

Peridot20_Gem
07-22-2011, 03:23 AM
Hi Linda,

Lovely to hear off you mate and what you've finally got that's been putting you through so much pain...i've got Scleroderma and there's so many issues with that and that's what's causing the problem with my calfs at the moment, give it a good read up mate plus it's involved with Raynauds.

They wanted me on prednisone jabs to start with as i mentioned it to take the swelling and other issues down abit but i really hope it works for you this time and gives you some rest from the pain you've been having so bad.

((Hugzzzzz to you mate)) xxxxx

steve.b
07-22-2011, 04:03 AM
heres hoping you get it sorted.
i bet you are keen to get back to showing those "oldies" how fast you can walk in the pool.

KCat
07-22-2011, 10:34 AM
Sorry to hear about the multiple diagnoses but glad you'll be getting some relief. What a combination!

ritzbit
07-22-2011, 11:00 AM
I'm glad that you have found out what is causing you so many problems. I hope that the high dose of steriods will get you back on your feet again and I hope you dont have to stay on them long. Your lupus, sclero, and dermatomyositis diagnosis made me think of this so I figured I'd post a link. I've done a lot of reading on MCTD because I just have this feeling I'll end up with that diagnosis one day. http://www.cedars-sinai.edu/Patients/Health-Conditions/Mixed-Connective-Tissue-Disease.aspx

magistramarla
07-22-2011, 03:00 PM
Hi Linda,
I'm so glad to see you back! Welcome to the world of MCTD!
Here's another really good site about it: http://www.merckmanuals.com/home/sec05/ch064/ch064f.html

I've often asked about polymyositis or dermatomyositis, but my muscles aren't atrophying - they are getting super-toned and spastic.
Why do these AI diseases have to be so sneaky and hit us all so differently?

Hope that you feel much better by the time you go back to school.
Hugs,
Marla

Linda From Australia
07-22-2011, 07:18 PM
I remember the doctor telling me that my blood vessels get inflamed resulting in not enough blood going to my muscles, causing them to become weak, in pain and atrophying. The reason for the weight loss is because the muscles in my intestines are not strong enough to work properly, not being able to absorb enough nutrients resulting in weight loss. I am really hoping that the steroids start working soon, however, it will take some hard work for my muscles to start to build up again to where they were before.

This was another appointment where I should have taken someone with me to remember what the doctor said, and he said a lot of things to me. I was just expecting him to tell me he doesn’t know what was wrong with me, do some more tests, and come back to see him. But I was shocked to hear him say he knows what was wrong with me. I just wish that someone had slapped the shockness (if that is a word?) out of me so I could have paid more attention. I also remember that he said I need to be treated straight away because I would have got sicker.

So now I am on a quest to find out what is actually wrong with me, and thankfully I found out when i did because the scientific literature tells me that I was heading for a severe downward slide. Thank goodness for annoying doctors who insist there was something wrong with me. I just wanted to be left alone, but they kept on poking and prodding me, sucking me dry of my blood.

steve.b
07-22-2011, 11:34 PM
i am glad you have a good starting point for your quest.
and medical support.
thinking of you.

Linda From Australia
07-23-2011, 12:00 AM
I have spent my Saturday reading - reading - reading - reading - and getting myself informed and at times totally confused.

In the past I have read so many posts about Prednisolone, or Prednisone (as many people take). So to take the easy way out, I and asking people what are the side affects you have suffered from taking this sort of dose. I am on a starting dose of 50mg, and if I feel better in 2 weeks I am to reduce it to 25mg.

1. What sort of things will change and how quickly will they change
2. When will the characteristic ‘Moon Face’ appear, and how long will it take before it starts to go down.
3. For the past few months I have only been sleeping approx. an hour or two a night, I suppose the steroids will make that even worse (sad face)
3. I mentioned mood swings to my husband and asked him to let me know if I become agitated. He opened his eyes wide and said there is no way he is going to tell me that I am becoming agitated. He said he would rather preserve his life and suffer in silence!
4. The weight gain - so the muscles are atrophying, and my intestines are not absorbing nutrients, causing excessive weight loss, now I hear I will gain an excess amount of weight because of the steroids (OH MY GOSH) more money to be spent on more clothes. When will this end? So how do I control the impending increase in hunger?
5. What else am I going to put up with in the pursuit of getting healthy?

I am actually happy about going on steroids because I know I will have a better quality of life. Every time I put my different medications in my mouth,I think this is one step towards ... well ... a positive outcome. I don’t have a problem shovelling tablets in my mouth, I believe in the long run, they are doing more good than damage. (Ok, so now I think I am over tired and trying to preach to people about the good of poisoning myself)

steve.b
07-23-2011, 12:26 AM
the strongest Prednisolone, i was on was 25mg daily for a couple of weeks, then taper.

i'd say i had no side effects, and was normal.
but i know you know i am not quite normal lol.

Peridot20_Gem
07-23-2011, 04:31 AM
Hi Linda,

I am sorry to hear that your body is making your lose weight...lets hope those meds help you plus your muscles besides mate.

Terry xxx

ritzbit
07-23-2011, 04:40 AM
I know most people dont seem to have problems to much with steriods but on the medrol my body went a little crazy. I had IV infusions of it then was on 36mg for like a month I think? I had most of the side effects =( even with them I'd say it was worth sticking with them. I got my moon face pretty soon after the infusions, and it still isn't COMPLETELY gone, but is for the most part now that Im only on 4mg(YAY). I ate like ten teenage boys! PIZZA all day everyday LOL I magically only gained about ten lbs though. I had night sweats and insomnia that kept me up. Combination of lack of sleep and steriods and not feeling good made me a lovely person =) I was never mean at all, nope lol (heavy sarcasm). I held a lot of fluid in my legs which made it hard to walk when that was the problem they were trying to fix! My doc acted like most of the time all of that doesnt happen, but my luck is awesome and thats how my life is. And like I said even WITH all those problems I think it was still definitely worth it. I hope it makes you start feeling better fast with no problems!

lovedbyHim
07-23-2011, 04:48 AM
I know most people dont seem to have problems to much with steriods but on the medrol my body went a little crazy. I had IV infusions of it then was on 36mg for like a month I think? I had most of the side effects =( even with them I'd say it was worth sticking with them. I got my moon face pretty soon after the infusions, and it still isn't COMPLETELY gone, but is for the most part now that Im only on 4mg(YAY). I ate like ten teenage boys! PIZZA all day everyday LOL I magically only gained about ten lbs though. I had night sweats and insomnia that kept me up. Combination of lack of sleep and steriods and not feeling good made me a lovely person =) I was never mean at all, nope lol (heavy sarcasm). I held a lot of fluid in my legs which made it hard to walk when that was the problem they were trying to fix! My doc acted like most of the time all of that doesnt happen, but my luck is awesome and thats how my life is. And like I said even WITH all those problems I think it was still definitely worth it. I hope it makes you start feeling better fast with no problems!


Holy smokes apart from the moon face the side effects side identical to the symptoms I am having as I wait for progesterin. Ugh! Gosh not something to look forward to Linda. All I can say is sorry.

ritzbit
07-23-2011, 04:54 AM
Im pretty sure not everyone has such a terrible time with their steriods. Just me because Im special my body just hates me that much more lol of all the pills I take steriods and cellcept keep me going better than anything else but those are the ones my doc doesnt want me to have to stay on if she can help it lol